Spring allergies are in full force in some parts of the country, and people are looking for ways to alleviate their congestion, sneezing and itchy eyes. A non-sedating antihistamine can be extremely helpful for easing symptoms.

But people who use cetirizine (Zyrtec) need to be aware that after continuous use for several weeks or months, this drug may be hard to quit. We have written about this before, but we appreciate this reader’s experience.

Q. I have seasonal allergies, and my allergist recommended Zyrtec. I’ve taken it daily for years.

Stopping Zyrtec

This year a new allergist wanted to test me again, so I had to stop the Zyrtec. I did it cold turkey, and it was a nightmare! My hands and feet were itching and burning so badly I could not sleep.

Once the test was done, I started back on Zyrtec. Within half an hour of taking the first pill, the symptoms disappeared.

Both my allergist and my primary care doctor insisted that there could be no connection with the Zyrtec. They say it is completely safe for long-term use. I want to share my experience to warn others of this nasty problem.

A. Hundreds of people have commented on our website about their withdrawal symptoms after stopping Zyrtec suddenly. The majority of them report unbearable itching that can last for weeks.

One reader wrote:

“After days of intense itching and almost scratching my skin off, I decided to Google Zyrtec withdrawal. I am comforted by the fact that I do not have some horrible disease. I just took another Zyrtec until I decide what to do.”

It’s little wonder that physicians are skeptical about this reaction. There is nothing about it in the prescribing information, which is how most health care providers learn about adverse effects.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. T
    Florida
    Reply

    I’m so glad I came across this feed. I have all the symptoms of zyrtec withdrawal. I’m going to follow the advice of cutting the dose in half for six weeks and then another 6 weeks etc. Hopefully I can live with the itch in the process (praying really hard).

  2. Tracy
    Reply

    I was prescribed Loratadine for post nasal drip only. At the time, I told the doctor that I don’t like taking meds because of the potential side effects. He said it is a very benign medication. After being on it daily for 1 year, I noticed side effects and stopped taking it. The itching was unbearable, and I went to the doctor who gave me a steroid injection and prescribed another medication that I never took. I went to my dermatologist who said I had urticarial dermatitis. She prescribed zyrtec. I went back to the Loratadine, as my research indicated that Zyrtec is much worse.

    Another year later, after daily Loratadine, I began itching while taking it. I realized that the doctor would only increase the dosage, and this would become a vicious cycle. I cut the Loratadine in half for 6 weeks (I had some itching but not as bad as I expected). After 6 weeks, I went to taking the 1/2 dose every other day. I am not having bad itching at this point. It has been nearly two months. I will take it every other day for 6 weeks and then cut back more. This approach is working for me.

  3. Marilyn Kay
    Ohio
    Reply

    Right on target ! I am experiencing the same side effects on loratadine ! I have glaucoma I think it is making my eyes dry

  4. Bill
    Valparaiso FL
    Reply

    I’ve had the same problem when I stopped taking Allegra so I think it’s our bodies reacting to no allergy medicine

  5. Julie
    Buffalo,ny
    Reply

    I too believe I had an adverse experience with Zyrtec. Though my experience was a bit different time wise the others. Although previously I had been on it for short periods of time, last year I stayed on it for the entire fall and winter. I took the drug for post nasal drip, not allergies. Once Spring came, I stopped the medication. Around 10 days after stopping the drug, I developed itching and skin prickling. This sensation lasted for around two months; despite briefly resuming Zyrtec, therefore since the drug did not relieve the symptoms I quit taking it. I saw my PA and naturally she did not believe me. Though she did recommend Cetaphil cream and Allegra. Allegra did not do anything either. I found the Cetaphil and the Coconut Oil (another reader suggested the oil) seemed to help. Now 3 months later, the sensations are almost non-existent.

  6. Lynn
    Fort Worth, TX
    Reply

    I had a horribly itchy scalp after stopping Alavert, which I had taken daily for years for my allergies.

  7. Susan
    Virginia
    Reply

    I too have noticed itching, mostly on my scalp, for about a week after stopping Zyrtec. I no longer take it year round, only when I feel other remedies are not enough. I am most allergic to pollen. Also I seem to get very dry nasal passages in the winter. So most of the winter I use a nasal rinse. This also helps keep me from getting sinus infections and clears some congestion from allergies. In the spring, when the pollen starts bothering me (my symptoms are congestion & lack of energy), I add guaifenesin, wear a mask when working outside, and shower immediately when I come inside. If/when symptoms get worse I start taking Zyrtec. I have tried other allergy medicines, but they don’t work for me.

  8. A.X.
    United States
    Reply

    I used to have horrible seasonal allergies. They’re not as bad now (maybe because I’m in a different area of the country, but who knows? I had them in lots of regions). I’ve been able to control them with no drugs in the past couple years with a neti pot and one of those packets of Neil Med premixed saline and sodium bicarbonate combos. What I discovered is that using a pinch of salt in the neti pot (which is what I used to do) didn’t really help because it irritated by nasal passages — probably something about the pH balance not being quite right. Also, using the neti pot once a day may not be enough, but on a bad allergy day, using it repeatedly will do the trick. At least for me it has.

  9. LIZ
    Maryland
    Reply

    It happened to me. I just trudged through and dealt with the itching for the 2 1/2 weeks it lasted. I won’t be taking an allergy medicine again any time soon.

  10. Ellie
    United States
    Reply

    I, too, experienced unbearable itching after quitting Zyrtec. It was prescribed by my doctor for allergies and I took it for years. I read online that it could cause a person to itch for up to 6 weeks after quitting . In spite of this warning and because I didn’t want to continue a medication with that possible side effect, I quit it cold turkey and itched for 3 weeks unremittingly. I told my pharmacist about my experience. He seemed surprised but unimpressed.

  11. AA
    Reply

    My husband and I took loratadine , the generic form of Claratin, year-round for years (about 10 years according to my memory) to treat seasonal allergies. Once I asked a pharmacist if there were any problems with taking it. Her words were something to the effect of ‘You could take it every day of the year with no ill effects’. We moved to a different state and decided to quit taking loratadine to see if we still experienced allergy symptoms. At times the itching was miserable. We found that high doses of vitamin C helped. I had a welt come up on my face while we were going through the itching phase. I crushed a vitamin C tablet, mixed it with water to form a paste and applied it to the welt. The welt went away. We never started taking loratadine again.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.